Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 30, NWS Hastings, NE

July 1, 2024Adams County, Webster County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 1, 2024, 8:17 PM CDT for Adams County, Webster County, Nebraska. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2024, 8:17 PM CDT (01:17 UTC)
Expired
Jul 1, 2024, 8:30 PM CDT
In force
13 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Adams County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 4 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 3:58 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

198 
WFUS53 KGID 020117
TORGID
NEC001-181-020130-
/O.NEW.KGID.TO.W.0030.240702T0117Z-240702T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
817 PM CDT Mon Jul 1 2024

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Webster County in south central Nebraska...
  Southeastern Adams County in south central Nebraska...

* Until 830 PM CDT.

* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Blue Hill, or 17 miles south of Hastings, moving
  east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Blue Hill around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4032 9854 4038 9855 4048 9828 4026 9827
TIME...MOT...LOC 0117Z 263DEG 30KT 4035 9849 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Mangels
1 follow-up statement
208 
WWUS53 KGID 020132
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
832 PM CDT Mon Jul 1 2024

NEC001-181-020141-
/O.EXP.KGID.TO.W.0030.000000T0000Z-240702T0130Z/
Webster NE-Adams NE-
832 PM CDT Mon Jul 1 2024

...THE TORNADO WARNING FOR NORTHEASTERN WEBSTER AND SOUTHEASTERN
ADAMS COUNTIES HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.

&&

LAT...LON 4032 9854 4038 9855 4048 9828 4026 9827
TIME...MOT...LOC 0131Z 263DEG 30KT 4036 9836 

$$

Mangels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 1, 6:45 PM CDT, 1 hour 32 minutes earlier. Its key messages:

  • Scattered severe storms are expected to develop this afternoon, with all forms of severe weather possible. These storms should eventually merge this evening with a transition to mainly a wind threat after dark. Areas north and east of the Tri-cities could see rainfall totals of 2 to 4 inches resulting in potential flooding.
  • Heat index values have climbed over 100 across areas south of the warm front this afternoon, and should fill in northward across much of the remaining advisory area over the next few hours. Heat concerns should diminish by mid-evening.
  • A cold front will bring northerly winds and mild temperatures to the area Tuesday, slowly crossing the local area through the daytime hours. A few strong to severe storms will be possible near and to the south of this front Tuesday PM.
  • Another round of more widespread thunderstorms, some of which could be severe, is anticipated Wednesday evening.
  • The 4th of July is looking fairly pleasant with high temperatures ranging from the upper 70s to the north and mid to upper 80s across north central Kansas. Dry weather is expect for the late afternoon through evening hours Thursday.
  • Near to below normal temperatures with various small chances for precipitation expected through the remainder of the forecast period.
Area forecast discussion, Jul 1, 6:45 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
645 PM CDT Mon Jul 1 2024

.KEY MESSAGES...

- Scattered severe storms are expected to develop this
  afternoon, with all forms of severe weather possible. These
  storms should eventually merge this evening with a transition
  to mainly a wind threat after dark. Areas north and east of
  the Tri-cities could see rainfall totals of 2 to 4 inches
  resulting in potential flooding.

- Heat index values have climbed over 100 across areas south of
  the warm front this afternoon, and should fill in northward
  across much of the remaining advisory area over the next few
  hours. Heat concerns should diminish by mid-evening.

- A cold front will bring northerly winds and mild temperatures
  to the area Tuesday, slowly crossing the local area through
  the daytime hours. A few strong to severe storms will be
  possible near and to the south of this front Tuesday PM.

- Another round of more widespread thunderstorms, some of which
  could be severe, is anticipated Wednesday evening.

- The 4th of July is looking fairly pleasant with high
  temperatures ranging from the upper 70s to the north and mid
  to upper 80s across north central Kansas. Dry weather is
  expect for the late afternoon through evening hours Thursday.

- Near to below normal temperatures with various small chances
  for precipitation expected through the remainder of the
  forecast period.

&&

.DISCUSSION...
Issued at 326 PM CDT Mon Jul 1 2024

A warm front is lifting north across the region this afternoon.
Ahead of this front, low clouds and stratus have held
temperatures down in the 70s, while temperatures have spiked to
the south, with heat index values climbing above 100 the past
couple of hours across north central Kansas. Where skies have
remained clear, instability has grown the past few hours, and a
few storms are starting to develop across northwestern Kansas.
Given the shear associated with the warm front, these storms
could rapidly turn severe as they reach our area, and a tornado
watch is now in effect for all of south central Nebraska
through 10 PM. Later in the evening, as the storms merge and
develop into a line, expect the threat to transition to strong
winds, with thunderstorm wind gusts up to 70 mph possible with
the stronger storms.

In addition to the chance for severe weather this evening, some
models have a secondary cluster of thunderstorms developing
across the Panhandle of Nebraska with a cold front and crossing
the area overnight, with the focus of the heaviest precipitation
mainly east of the Tri-Cities. If this develops, these areas
could see some significant rainfall totals of 2 to 4 inches from
these multiple rounds of precipitation, potentially resulting
in localized flooding, and flood watch is also in effect for
several Nebraska counties mainly east of Highway 281 from 7 PM
this evening through 7 AM Tuesday morning.

As the aforementioned cold front stretches across the southern
portions of our area on Tuesday, could see additional storm
development mainly southeast of the Tri-Cities during the
afternoon hours, some of which will have the potential to be
strong to severe. This front should then sag further south on
Wednesday, with an upper level disturbance forecast to impact
the local area Wednesday night. This could bring some fairly
widepsread precipitation to the area again Wednesday night,
along with a small potential for some severe weather, especially
for areas west of Highway 281.

Thereafter the upper level flow will remain fairly active...with
multiple disturbances embedded in seasonably cool northwesterly
flow impacting the local area through next weekend. This will
result in generally near to below normal temperatures each
afternoon along with off and on again small chances for addition
thunderstorm activity.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 621 PM CDT Mon Jul 1 2024

For KGRI/KEAR Airports:

Low level stratus continues to persist at the terminals early
this evening...with TSRAs expected to impact the terminals over
the next 2-3 hours. Heavy rain and strong wind gusts will both
be possible through 02/03-04Z. Thereafter...the main line of
storms should be east of the TAF sites, with more scattered
TSRA activity through the remainder of the overnight hours
being covered by a VCTS and -SHRAs. Winds will be east
southeasterly through the evening hours as they diminish,
becoming lighter and shifting to northerly during the daytime
hours Tuesday behind the cold front as sky conditions improve
across the local area. TSRA activity tomorrow evening is
expected to remain mostly southeast of the terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ072-082-083.
     Flood Watch through Tuesday morning for NEZ040-041-047>049-063-
     064.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-
     017>019.

&&

DISCUSSION...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jul 1, 12:22 PM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1222 PM CDT Mon Jul 1 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021730-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1222 PM CDT Mon Jul 1 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Late this afternoon and evening, mainly between 5pm and midnight,
nearly the entire area will be under at least a small chance for
severe storms, with the threat overall-greater in Nebraska
counties than Kansas counties. Hail to the size of golf balls,
damaging wind gusts of 60 to 70 MPH, and perhaps a few tornadoes
are all possible. Although the threat for severe storms should
largely wane by midnight, scattered weaker storms could continue
well into the night.

In addition to the chance for severe weather, heavy rainfall will
impact portions of the area, with isolated rainfall totals of 2 to
4 inches possible for areas generally northeast of the Nebraska
tri-cities, which could see multiple rounds of thunderstorms. As
a result, a flood watch is in effect starting at 7 PM. Please see
the latest flood watch product for additional information.

Turning to heat concerns:
Areas along and south of the Kansas, Nebraska state line will
become quite hot this afternoon, with heat index values of at
least 100 to 105 degrees. As a result, a Heat Advisory will be in
effect from 1 to 8 PM for all area Kansas counties, along with
Gosper, Furnas and Harlan counties in Nebraska.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday, at least spotty, and mainly weak thunderstorms will
be possible almost anywhere in the outlook area. However, there
is at least a Marginal Risk that a few severe storms could
develop along a cold front in far southeast portions of the area,
affecting counties such as Thayer, Jewell and Mitchell.
Marginally severe hail and wind are the primary threats. These
extreme southeast parts of the area may also experience another
day with heat indices of 100 to 105 degrees along and just ahead
of the cold front.

Between Wednesday and Saturday, intermittent thunderstorm chances
continue for various parts of the area, including at least low
chances for Thursday, Independence Day, mainly in the morning.
Some of the thunderstorms Wednesday evening and overnight could
be strong to severe, particularly along and west of Highway 183.

.SPOTTER INFORMATION STATEMENT...Please report any instances of
large hail, strong wind gusts over 50 MPH, tornadoes, heavy
rainfall in excess of 3 inches, or flooding that may occur today
and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Jul 1, 7:47 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
747 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Tstm Wnd Dmg     Axtell                  40.48N 99.13W
07/01/2024                   Kearney            NE   Public

            Public report via social media of a fence
            down in Axtell and damage to a home. Time
            estimated based on radar.

&&
Local storm report, Jul 1, 7:49 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
749 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Tstm Wnd Dmg     1 SE Holdrege           40.43N 99.36W
07/01/2024                   Phelps             NE   Public

            Social media report of 1-2 inch in diameter
            branches down south of the fairgrounds. Time
            estimated based on radar.

&&
Special weather statement, Jul 1, 7:51 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
751 PM CDT Mon Jul 1 2024

NEZ040-041-047-048-020130-
Merrick NE-Nance NE-Howard NE-Greeley NE-
751 PM CDT Mon Jul 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GREELEY...NANCE...
MERRICK AND EASTERN HOWARD COUNTIES THROUGH 830 PM CDT...

At 751 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles northeast of
Wolbach to near Palmer to near Dannebrog. Movement was east at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Palmer and St. Libory around 755 PM CDT.
  Belgrade and Archer around 805 PM CDT.
  Fullerton around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM CDT for central,
south central and east central Nebraska.

&&

LAT...LON 4148 9829 4148 9810 4149 9810 4150 9804
      4151 9804 4151 9789 4153 9788 4153 9772
      4147 9770 4140 9770 4139 9760 4132 9760
      4131 9765 4125 9775 4112 9787 4109 9795
      4105 9863 4128 9842 4156 9842 4160 9829
TIME...MOT...LOC 0051Z 257DEG 24KT 4151 9830 4124 9821 4110 9847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Jul 1, 8:03 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
803 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Tstm Wnd Dmg     Axtell                  40.48N 99.13W
07/01/2024                   Kearney            NE   Public

            A tree was split in half & tree fell on
            neighbors garage in East Axtell.

&&

KS
Special weather statement, Jul 1, 8:09 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
809 PM CDT Mon Jul 1 2024

NEZ048-062-063-075-076-085-086-020200-
Merrick NE-Nuckolls NE-Adams NE-Webster NE-Hamilton NE-Hall NE-
Clay NE-
809 PM CDT Mon Jul 1 2024

...STRONG THUNDERSTORMS WILL IMPACT CLAY...NORTHERN NUCKOLLS...
NORTHERN WEBSTER...ADAMS...HAMILTON...SOUTHWESTERN MERRICK AND HALL
COUNTIES THROUGH 900 PM CDT...

At 808 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alda to 7 miles southeast of Campbell.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Grand Island, Hastings, Blue Hill, Doniphan, Juniata, Alda,
  Roseland, and Ayr around 815 PM CDT.
  Hansen around 820 PM CDT.
  Rosemont around 825 PM CDT.

Other locations in the path of these storms include Phillips,
Trumbull, Glenvil, Lawrence, Chapman, Inland, Giltner, Harvard,
Marquette and Deweese.

This includes Interstate 80 between mile markers 293 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and central Nebraska.

&&

LAT...LON 4031 9787 4020 9873 4079 9872 4103 9860
      4107 9786
TIME...MOT...LOC 0108Z 257DEG 29KT 4094 9850 4022 9864

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Jul 1, 8:12 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
812 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     Axtell                  40.48N 99.12W
07/01/2024                   Kearney            NE   Public

            Several branches down across the yard (3-6
            inch diameter) Social media image.

&&

KS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:19 PM CDTAreal Flood AdvisoryGIDGreeley, Howard, Sherman, Valley6 hr
Jul 1, 7:23 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney52 min
Jul 1, 7:51 PM CDTSpecial Weather StatementGIDMerrick, Nance39 min
Jul 1, 8:09 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton51 min
Jul 1, 8:16 PM CDTAreal Flood AdvisoryGIDGreeley, Howard, Merrick, Nance, Sherman6 hr
Jul 1, 8:22 PM CDTAreal Flood AdvisoryGIDBuffalo3 hr
Jul 1, 8:31 PM CDTAreal Flood AdvisoryGIDBuffalo, Dawson, Furnas, Gosper, Hall, Harlan and 3 more6 hr
Jul 1, 8:33 PM CDTSpecial Weather StatementGIDPolk42 min
Jul 1, 8:54 PM CDTAreal Flood AdvisoryGIDAdams, Buffalo, Clay, Hall, Hamilton, Howard and 5 more5 hr
Jul 1, 8:55 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, York50 min
Jul 1, 9:17 PM CDTSpecial Weather StatementGIDPolk43 min
Jul 1, 9:46 PM CDTSpecial Weather StatementGIDFillmore44 min
Jul 1, 10:18 PM CDTSevere Thunderstorm WarningGIDFillmore, York12 min
Jul 1, 10:33 PM CDTSpecial Weather StatementGIDFillmore12 min
Jul 1, 11:25 PM CDTAreal Flood AdvisoryGIDPolk6 hr
Jul 2, 4:59 AM CDTAreal Flood WarningGIDPolk9 hr

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.